Alert archive / Tennessee / Special Weather Statements in 2022

Special Weather Statement, NWS Morristown, TN

August 6, 2022Campbell County, Tennessee

NWS Morristown, TN issued this special weather statement at Aug 6, 2022, 3:21 PM EDT for Campbell County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2022, 3:21 PM EDT (19:21 UTC)
Expired
Aug 6, 2022, 3:45 PM EDT
In force
24 min
Issued by
NWS Morristown, TN
Hail
0.25 in
Wind
40

County Campbell County, TN

The radar

The Knoxville radar (KMRX), 55 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2022-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2022-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

557 
WWUS84 KMRX 061921
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
321 PM EDT Sat Aug 6 2022
 
TNZ013-036-037-069-061945-
Anderson TN-Union TN-Campbell TN-Knox TN-
321 PM EDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of northeastern
Anderson, north central Knox, central Campbell and western Union
Counties through 345 PM EDT...

At 321 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jacksboro, or near La Follette, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Clinton, La Follette, Jacksboro, Caryville, Rocky Top, Norris, Norris
Dam State Park, Andersonville, Paulette and Big Ridge State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3643 8392 3643 8390 3642 8390 3642 8389
      3643 8389 3643 8384 3611 8385 3616 8434
      3644 8422 3646 8393
TIME...MOT...LOC 1921Z 267DEG 13KT 3631 8415 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

19

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Aug 6, 1:39 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 6, 1:39 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
139 PM EDT Sat Aug 6 2022

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

Currently there is an area of showers and thunderstorms moving
across southwest Virginia associated with a short-wave moving
across east Kentucky. This wave will keep likely chances going
across southwest Virginia and northeast Tennessee much of the
day. Otherwise, local terrain features will be the main forcing
mechanism similar to yesterday's convection.

MLCAPEs will increase to 2000-2400 later this afternoon with
DCAPE of 800-900 (Theta-e Difference of 25-30) and PWs of 1.6-1.8
inches. Mid- level lapse rates of 6-6.2 degree C. These parameters
support another round of active convection today with the main
threat being damaging winds (wet ground will again make down trees
a concern) and localized runoff/flash flooding problems.

As wave moves east this evening and loss of daytime heating,
convection will quickly diminish in coverage and intensity. Any
breaks in the clouds overnight will produce areas fog (some
dense).

&&

.AVIATION...
18Z TAF DISCUSSION.

Main flight concerns will remain mainly afternoon and evening
storms. Greatest coverage will be at/near TRI and TYS today due to
a short-wave moving across Kentucky/SW VA/and WV. These storms
will be mainly diurnal in nature and diminish quickly by/around
sunset.

Afterwards, next flight concerns will be the development of fog
and low clouds especially at TRI and TYS. IFR to possibly LIFR
conditions are possible especially between 06-12Z.

Redevelopment of storms are expected again Sunday but mainly
beyond the forecast period.

Due to surface ridging into the southern Appalachians, winds will
be light and variable except near storms.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 6, 3:11 PM EDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
311 PM EDT Sat Aug 6 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-071915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
311 PM EDT Sat Aug 6 2022 /211 PM CDT Sat Aug 6 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms through this early this
evening then diminishing in coverage and intensity. Localized
flash flooding and damaging wind gusts are the main concerns
within the strongest storms.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

A wet pattern will remain in place with scattered showers and
thunderstorms each day. The greatest coverage of thunderstorms is
expected to be in the afternoon and evening hours. Localized
flooding will be possible with thunderstorms that move slowly or
track repeatedly over the same locations, and damaging wind gusts
will be possible with the strongest thunderstorms.

Be especially careful when camping due to the wet ground. The wet
soil increases the likelihood of down trees.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of flooding or wind damage are encouraged.

In the hours before

Local storm report, Aug 6, 10:45 AM EDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1045 AM EDT SAT AUG 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     2 NNE FLINT SPRINGS     35.07N 84.89W
08/05/2022                   BRADLEY            TN   PUBLIC

            SEVERAL TREES DOWN.

&&

DH
Special weather statement, Aug 6, 3:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
321 PM EDT Sat Aug 6 2022

TNZ013-036-037-069-061945-
Anderson TN-Union TN-Campbell TN-Knox TN-
321 PM EDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of northeastern
Anderson, north central Knox, central Campbell and western Union
Counties through 345 PM EDT...

At 321 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jacksboro, or near La Follette, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clinton, La Follette, Jacksboro, Caryville, Rocky Top, Norris, Norris
Dam State Park, Andersonville, Paulette and Big Ridge State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3643 8392 3643 8390 3642 8390 3642 8389
      3643 8389 3643 8384 3611 8385 3616 8434
      3644 8422 3646 8393
TIME...MOT...LOC 1921Z 267DEG 13KT 3631 8415

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

19

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 1:51 PM EDTAreal Flood AdvisoryMRXCarter, Unicoi3 hr
Aug 6, 2:12 PM EDTAreal Flood AdvisoryMRXBledsoe, Rhea3 hr
Aug 6, 3:32 PM EDTAreal Flood AdvisoryMRXCampbell, Scott118 min
Aug 6, 4:11 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Union31 min
Aug 6, 4:15 PM EDTSpecial Weather StatementMRXUnion45 min
Aug 6, 4:21 PM EDTSpecial Weather StatementMRXAnderson39 min
Aug 6, 4:37 PM EDTSpecial Weather StatementMRXKnox38 min
Aug 6, 4:44 PM EDTSpecial Weather StatementMRXGrainger46 min
Aug 6, 4:47 PM EDTSpecial Weather StatementMRXHancock43 min
Aug 6, 5:03 PM EDTSpecial Weather StatementMRXLoudon42 min
Aug 6, 5:08 PM EDTAreal Flood AdvisoryMRXAnderson, Campbell, Knox, Roane3 hr
Aug 6, 5:21 PM EDTSpecial Weather StatementMRXSequatchie39 min
Aug 6, 5:28 PM EDTAreal Flood AdvisoryMRXClaiborne, Grainger, Hamblen, Jefferson, Knox, Union3 hr
Aug 6, 5:49 PM EDTSpecial Weather StatementMRXLoudon41 min
Aug 6, 5:57 PM EDTSpecial Weather StatementMRXCocke48 min
Aug 6, 6:01 PM EDTSpecial Weather StatementMRXSequatchie44 min
Aug 6, 6:54 PM EDTSpecial Weather StatementMRXBledsoe51 min
Aug 6, 7:06 PM EDTSpecial Weather StatementMRXHamilton39 min
Aug 6, 7:18 PM EDTAreal Flood AdvisoryMRXHancock, Hawkins, Sullivan3 hr
Aug 6, 7:23 PM EDTSevere Thunderstorm WarningMRXHamilton52 min
Aug 6, 6:51 PM EDTSpecial Weather StatementMRXScott39 min
Aug 5, 8:53 PM EDTSpecial Weather StatementMRXClay52 min
Aug 6, 1:13 PM EDTAreal Flood AdvisoryMRXCherokee, Clay3 hr

Nearby

Special Weather Statements in Tennessee, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.